Alert archive / Indiana / Small Craft Advisories in 2018

Small Craft Advisory 79, NWS Northern Indiana

December 26, 2018

NWS Northern Indiana issued this small craft advisory at Dec 26, 2018, 3:29 AM EST. It took effect at Dec 27, 2018, 4:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2018, 3:29 AM EST (08:29 UTC)
In effect from
Dec 27, 2018, 4:00 AM EST
Expired
Dec 27, 2018, 3:11 PM EST
In force
11 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

408 
WHUS73 KIWX 260829
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
329 AM EST Wed Dec 26 2018

LMZ043-046-261630-
/O.NEW.KIWX.SC.Y.0079.181227T0900Z-181228T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
329 AM EST Wed Dec 26 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 7 AM EST
FRIDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 4 AM Thursday to
7 AM EST Friday. 

* WINDS...Becoming southeast 20 to 25 knots on Thursday with gusts
  to 30 knots. A few gusts to 35 knot gales are possible Thursday
  afternoon.

* WAVES...Building to 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
6 follow-up statements
409 
WHUS73 KIWX 261631
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1131 AM EST Wed Dec 26 2018

LMZ043-046-270045-
/O.CON.KIWX.SC.Y.0079.181227T0900Z-181228T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1131 AM EST Wed Dec 26 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM THURSDAY TO
7 AM EST FRIDAY...

* WINDS...Becoming southeast 20 to 25 knots on Thursday with 
  gusts to 30 knots. A few gusts to 35 knot gales are possible 
  Thursday afternoon. 

* WAVES...Building to 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
709 
WHUS73 KIWX 262023
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
323 PM EST Wed Dec 26 2018

LMZ043-046-270430-
/O.EXT.KIWX.SC.Y.0079.181227T0900Z-181229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 PM EST Wed Dec 26 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 7 PM
EST FRIDAY...

* WINDS...Becoming southeast 20 to 25 knots on Thursday with gusts
  to 30 knots. A few gusts to 35 knot gales are possible Thursday
  afternoon. Shifting out of the southwest 15 to 20 knots on
  Friday with gusts up to 25 knots. 

* WAVES...Building to 2 to 4 feet on Thursday before building to 3
  to 5 feet on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
613 
WHUS73 KIWX 270330
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1030 PM EST Wed Dec 26 2018

LMZ043-046-271130-
/O.CON.KIWX.SC.Y.0079.181227T0900Z-181229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1030 PM EST Wed Dec 26 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM THURSDAY TO
7 PM EST FRIDAY...

* WINDS...Becoming southeast 20 to 25 knots on Thursday with gusts
  to 30 knots. A few gusts to 35 knot gales are possible late
  Thursday morning into Thursday afternoon. Shifting out of the 
  southwest 15 to 20 knots on Friday with gusts up to 25 knots. 

* WAVES...Building to 2 to 4 feet on Thursday then building to 3
  to 6 feet on Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
058 
WHUS73 KIWX 270923
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
423 AM EST Thu Dec 27 2018

LMZ043-046-271730-
/O.EXT.KIWX.SC.Y.0079.000000T0000Z-181229T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
423 AM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST SATURDAY...

* WINDS...Southeast 20 to 25 knots with gusts to 30 knots today. A
  few gusts to 35 knot gales are possible this afternoon. Shifting
  out of the southwest 15 to 25 knots on Friday...veering
  northwest 10 to 20 knots late Friday night. 

* WAVES...2 to 4 feet...building to 3 to 6 feet on Friday and 4 to
  8 feet late Friday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
810 
WHUS73 KIWX 271619
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1119 AM EST Thu Dec 27 2018

LMZ043-046-280030-
/O.CON.KIWX.SC.Y.0079.000000T0000Z-181229T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1119 AM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
SATURDAY...

* WINDS...Southeast 20 to 25 knots with gusts to 30 knots today. 
  A few gusts to 35 knot gales are possible this afternoon. 
  Shifting out of the southwest 15 to 25 knots on Friday... 
  veering northwest 10 to 20 knots late Friday night. 

* WAVES...2 to 4 feet...building to 3 to 6 feet on Friday and 4 to
  8 feet late Friday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
280 
WHUS73 KIWX 272011
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
311 PM EST Thu Dec 27 2018

LMZ043-046-280415-
/O.UPG.KIWX.SC.Y.0079.000000T0000Z-181229T2100Z/
/O.NEW.KIWX.GL.W.0018.181227T2011Z-181228T0300Z/
/O.NEW.KIWX.SC.Y.0080.181228T0300Z-181229T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
311 PM EST Thu Dec 27 2018

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST SATURDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect until 10 PM EST this evening. A
Small Craft Advisory has also been issued. This Small Craft
Advisory is in effect from 10 PM this evening to 4 PM EST
Saturday. The Small Craft Advisory is no longer in effect. 

* WINDS...Southeast 20 to 25 knots with gusts to 40 knots this
  afternoon. Shifting out of the southwest 15 to 25 knots on
  Friday...veering northwest 10 to 20 knots late Friday night into
  Saturday.

* WAVES...2 to 4 feet...building to 3 to 6 feet on Friday and 4 to
  8 feet late Friday night into Saturday before subsiding to 2 to
  4 feet Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 26, 12:20 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 26, 12:20 AM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1220 AM EST Wed Dec 26 2018

.SYNOPSIS...
Issued at 1222 PM EST Tue Dec 25 2018

Quiet weather is expected on Wednesday before the next system to
the west brings a good chance for precipitation on Thursday. A
strong storm system will lift north through the plains and into
the Upper Great Lakes. While the Plains and Upper Midwest will
have a winter storm, our region will have mild temperatures with
rain overspreading the region Thursday into early Friday morning.
Highs will range from the 40s on Wednesday to 50 on Thursday and
well into the 50s on Friday except along the lakeshore.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 237 PM EST Tue Dec 25 2018

Light precipitation continues to diminish across the area this
afternoon as an open wave progresses into WV/PA. Some sunshine
has also been able to break through the clouds, and temperatures
have quickly jumped into the mid 40s in these areas. Temperatures
overnight are expected to be a few degrees warmer than this
morning with light southerly winds. The NAM continues to hint at
strong radiational cooling overnight as well as the potential for
fog after midnight. This seems overly aggressive considering
increasing high clouds overnight, so will continue to lean closer
to ec/gfs. Wednesday will see weak warm air advection throughout
the day as temperatures reach into the lower to mid 40s.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 237 PM EST Tue Dec 25 2018

Main weather system to impact the western Great Lakes continues to
be the Central Plains closed low Thursday and Friday. Models show
this low becoming increasingly sheared as time progresses and
thus the slower/warmer trend continues. Also made slight changes
to the orientation of POPs Thursday morning to come inline with
latest precipitation trajectory. Progression of the warm front
Thursday morning will determine if we see any mixed precipitation
with this system. NAM is slowest with progression and thus retains
a window for rain/freezing rain across far northwestern Ohio and
southeastern Lower Michigan. EC/GFS are slightly faster with the
warm front and not as cool prior to the fropa. This would keep all
precipitation as liquid. Have gone closer to a ec/gfs blend since
the nam seems a bit too slow. Rain will prevail Thursday into
Friday as temperatures remain in the 40s and 50s. POPs wane
Friday midday into the afternoon as the dryslot of the system
infiltrates the region. Some lake response is possible Friday
night into Saturday for the far northwest counties. While this
main initially begin as light showers, cold air advection on the
backside of the upper low would allow for a transition to snow by
Saturday morning.

An open wave originating from the Four Corners could bring
a chance for snow for the later part of the weekend. Snow
accumulation with this system should be fairly light (less than 2
inches).

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1220 AM EST Wed Dec 26 2018

Building ridge to support clear skies and light winds through the
morning hours. Still some concern for shallow fog/BR given good
radiational cooling and some residual near-surface moisture.
Guidance remains mixed though with a very weak fog signal. Did
TEMPO some MVFR visibilities based on surrounding sites starting
to drop but confidence remains low. Rest of the period will remain
VFR with just some increasing mid/high clouds ahead of next
longwave trough.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MF
SHORT TERM...CM
LONG TERM...CM
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 25, 4:25 AM EST, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
425 AM EST Tue Dec 25 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
425 AM EST Tue Dec 25 2018 /325 AM CST Tue Dec 25 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-261030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
425 AM EST Tue Dec 25 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous conditions for small craft are expected Thursday through
Saturday.

Nearby

Small Craft Advisories in Indiana, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.